The Mathematics of Porous Medium Combustion

  • A. M. Stuart
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 13)

Abstract

Two partial differential equations arising from the theory of porous medium combustion are examined. While both equations possess a trivial steady solution, the form of the reaction rate, which is discontinuous as a function of the dependent variable, precludes bifurcation of non-trivial steady solutions from the branch of trivial solutions. A constructive approach to the existence theory for non-trivial global solution branches is developed. The method relies on finding an appropriate set of solution dependent transformations which render the problems in a form to which local bifurcation theory is directly applicable. Specifically, by taking a singular limit of the (solution dependent) transformation, an artificial trivial solution (or set of solutions) of the transformed problem is created. The (solution dependent) mapping is not invertible when evaluated at the trivial solution(s) of the transformed problem; however, for non-trivial solutions which exist arbitrarily close to the artificial trivial solution, the mapping is invertible. By applying local bifurcation theory to the transformed problem and mapping back to the original problem, a series expansion for the non-trivial solution branch is obtained.

Keywords

Combustion Eter 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    S. N. Chow and J. Hale, “Methods of Bifurcation Theory,” Springer-Verlag, New York, 1982.CrossRefMATHGoogle Scholar
  2. 2.
    G. Keady and J. Norbury, A semilinear elliptic eigenvalue problem II., Proc. Roy. Soc. Edinburgh 87A (1980), 83–109.CrossRefMathSciNetGoogle Scholar
  3. 3.
    J. Norbury and A. M. Stuart, Models for porous medium combustion, Submitted to Quart. J. Mech. Appl. Math. (1987).Google Scholar
  4. 4.
    J. Norbury and A. M. Stuart, Parabolic free boundary problems arising in porous medium combustion, To appear in IMA J. Appl. Math. (1988).Google Scholar
  5. 5.
    J. Norbury and A. M. Stuart, Travelling combustion waves in a porous medium. Part I -Existence, SIAM J. Appl. Math 48 (1988), 155–169.CrossRefMathSciNetGoogle Scholar
  6. 6.
    J. Norbury and A. M. Stuart, Travelling combustion waves in a porous medium. Part II — Stability, SIAM J. Appl. Math 48, No. 2 (1988).Google Scholar
  7. 7.
    S. Rosenblat and S. H. Davis, Bifurcation from infinity, SIAM J. Appl. Math. 37 (1980), 1–19.CrossRefMathSciNetGoogle Scholar
  8. 8.
    A. M. Stuart, The existence of solutions of a two-point free boundary problem arising from the theory of porous medium combustion, IMA J. Appl. Math. 38 (1987), 23–34.CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1988

Authors and Affiliations

  • A. M. Stuart
    • 1
  1. 1.Department of MathematicsMITCambridgeUSA

Personalised recommendations